Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Austin/San Antonio, TX

March 28, 2018Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 28, 2018, 8:33 AM CDT for Medina County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2018, 8:33 AM CDT (13:33 UTC)
Expired
Mar 28, 2018, 9:15 AM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

County Medina County, TX

The radar

The Laughlin AFB radar (KDFX), 114 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 9:13 AM CDTHAIL 14 W Castroville, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 1.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS54 KEWX 281333
SVREWX
TXC325-281415-
/O.NEW.KEWX.SV.W.0025.180328T1333Z-180328T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
833 AM CDT WED MAR 28 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Medina County in south central Texas...

* Until 915 AM CDT

* At 833 AM CDT, a severe thunderstorm was located 9 miles south of
  D'Hanis, or 14 miles southwest of Hondo, moving northeast at 45
  mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hondo, Castroville, Biry, D'Hanis, Yancey, New Fountain, Dunlay,
  Quihi, Bader and Rio Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2910 9906 2910 9941 2959 9920 2947 9882
TIME...MOT...LOC 1333Z 222DEG 45KT 2920 9930 

HAIL...2.50IN
WIND...60MPH
 
$$

PLATT
2 follow-up statements
487 
WWUS54 KEWX 281347
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
847 AM CDT WED MAR 28 2018

TXC325-281415-
/O.CON.KEWX.SV.W.0025.000000T0000Z-180328T1415Z/
Medina TX-
847 AM CDT WED MAR 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR CENTRAL MEDINA COUNTY...

At 845 AM CDT, a severe thunderstorm was located near Hondo, moving
northeast at 45 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hondo, Castroville, Yancey, New Fountain, Dunlay, Bader, Rio Medina,
D'Hanis, State Highway 173 and U.S. Highway 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2910 9906 2914 9933 2959 9920 2947 9882
TIME...MOT...LOC 1345Z 239DEG 39KT 2926 9914 

HAIL...2.50IN
WIND...60MPH
 
$$

PLATT
806 
WWUS54 KEWX 281403
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
903 AM CDT WED MAR 28 2018

TXC325-281415-
/O.CON.KEWX.SV.W.0025.000000T0000Z-180328T1415Z/
Medina TX-
903 AM CDT WED MAR 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR CENTRAL MEDINA COUNTY...

At 902 AM CDT, a severe thunderstorm was located near Dunlay, or 7
miles southeast of Hondo, moving northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hondo, Castroville, Biry, Yancey, New Fountain, Dunlay, Bader,
Rio Medina, State Highway 173 and U.S. Highway 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2910 9906 2918 9921 2954 9912 2947 9882
TIME...MOT...LOC 1402Z 231DEG 31KT 2930 9903 

HAIL...1.75IN
WIND...60MPH
 
$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:38 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 28, 6:38 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
638 AM CDT Wed Mar 28 2018

.AVIATION...
For KAUS, KSAT, KSSF, MVFR/IFR CIGs with VCSH/VCTS will persist this
morning into early afternoon, then lift to VFR. A round of VCTS/VCSH
is possible this evening as the upper level trough moves across. A
period of IFR, possibly LIFR CIGs/VSBYs is expected overnight into
Thursday morning, then VFR by midday on Thursday.

For KDRT, MVFR/IFR CIGs will become SCT and lift to VFR around midday
and persist through tonight.

&&

.PREV DISCUSSION... /ISSUED 320 AM CDT Wed Mar 28 2018/

SHORT TERM (Today through Thursday)...
The heavy rain threat continues across South Central Texas early
this morning while the threat for severe storms has diminished. A
Flash Flood Watch is in effect through this evening. The Severe
Thunderstorm Watch earlier issued from the Storm Prediction Center
has been allowed to expire as of 3 AM this morning.

An outflow boundary that moved through the area and into the coastal
plains Tuesday afternoon and evening, came back up into the I-35
corridor late Tuesday night and continues to do so early this
Wednesday morning. As this boundary continues to push northward, it
is expected to interact with a cold front pushing across Edwards
Plateau/western Hill Country. In addition, several upper level short
waves coming across northeast Mexico into the southwest part of
South Central Texas will help supporting more showers and
thunderstorms throughout the day.

As the cold front slowly pushes to the south this morning, several
rounds of heavy rain are possible in addition of strong to severe
thunderstorm development mainly east of I-35 corridor. Main severe
weather threats for today will be large hail and damaging winds in
addition to localized flash flooding due to heavy rain episodes.

Showers and thunderstorms continue this evening into Thursday
morning as the cold front finally pushes off into the coastal
waters.

New rainfall totals from today into Thursday morning range from one
to three quarter of an inch along the I-35 corridor and up to 1.5
inches across the coastal plains. One quarter inch and lesser amounts
are expected across the southern Edwards Plateau and Rio Grande.

By late Thursday morning, all precipitation should be far out from
the area with mostly sunny skies spreading from west to east with
highs in the 80s.

LONG TERM (Thursday Night through Tuesday)...
An upper level northwest to zonal flow will keep South Central Texas
dry for the latter part of the week into the weekend. There is a
slight chance for showers on Monday as a cold front approaches from
the north. The GFS solution keeps the area relative dry with some
drizzle in the morning while the ECM has a better signal for light
showers. At this time, we will go with slight chances for showers and
adjust weather grids accordindly with new model runs in future
forecast packages.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  57  82  53  75 /  70  20   0   0   0
Austin Bergstrom Intl Airport  74  56  82  51  75 /  70  30   0   0   0
New Braunfels Muni Airport     74  56  83  51  76 /  90  40   0   0   0
Burnet Muni Airport            70  52  78  49  73 /  50  10   0   0   0
Del Rio Intl Airport           80  54  86  54  81 /  10  -    0   0   0
Georgetown Muni Airport        72  54  80  50  73 /  60  10   0   0   0
Hondo Muni Airport             79  54  87  52  80 /  50  10   0   0   0
San Marcos Muni Airport        74  56  83  52  76 /  80  40   0   0   0
La Grange - Fayette Regional   77  59  82  53  76 /  90  80  10   0   0
San Antonio Intl Airport       77  57  84  53  77 /  80  30   0   0   0
Stinson Muni Airport           77  58  85  54  78 /  90  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Bastrop-Bexar-Blanco-
Burnet-Caldwell-Comal-Fayette-Gonzales-Guadalupe-Hays-Kendall-
Lavaca-Lee-Travis-Williamson-Wilson.

&&

Mesoscale/Aviation...04
Synoptic/Grids...17
Public Service/Data Collection...Williams
Hazardous weather outlook, Mar 28, 3:33 AM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
333 AM CDT Wed Mar 28 2018

TXZ171>173-183>194-202>209-217>225-228-290915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
333 AM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and thunderstorms will continue today and slowly push off
to the east tonight into early Thursday. Locally heavy rains are
the main threat and flash flooding can be expected mainly across
eastern areas and urban areas. Isolated strong to severe storms
are also possible with large hail up to quarter sized and
damaging straight-line winds up to 60 mph the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to submit rainfall, hail, and wind reports.

In the hours before

Local storm report, Mar 28, 5:34 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     FLASH FLOOD      1 NNE KYLE              30.00N 97.87W
03/28/2018                   HAYS               TX   LAW ENFORCEMENT

            ROAD CLOSURES DUE TO FLOODING ACROSS THE
            CITY OF KYLE.

&&

BMW
Local storm report, Mar 28, 5:48 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
548 AM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 AM     FLASH FLOOD      LOST CREEK              30.30N 97.84W
03/28/2018                   TRAVIS             TX   TRAINED SPOTTER

            NUMEROUS LOW WATER CROSSINGS CLOSED ACROSS
            TRAVIS COUNTY AND THE CITY OF AUSTIN.

&&

BMW
Local storm report, Mar 28, 6:17 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 AM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       3 W KYLE                29.98N 97.92W
03/28/2018  M4.66 INCH       HAYS               TX   OTHER FEDERAL

            USGS RAIN GAUGE AT BLANCO RIVER NEAR KYLE
            REPORTS 4.66 INCHES OF RAIN SINCE MIDNIGHT.

&&

BMW
Local storm report, Mar 28, 7:20 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 AM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HEAVY RAIN       2 SW BERGSTROM INTERNAT 30.18N 97.69W
03/28/2018  M4.35 INCH       TRAVIS             TX   MESONET

            LCRA HYDROMET SITE AT ONION CREEK AND US 183
            REPORTS 4.35 INCHES OF RAIN SINCE MIDNIGHT.

&&

BMW
Local storm report, Mar 28, 7:34 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
734 AM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     FLASH FLOOD      5 WNW COUPLAND          30.48N 97.46W
03/28/2018                   WILLIAMSON         TX   EMERGENCY MNGR

            WILLIAMSON COUNTY EM REPORTS ADDITIONAL ROAD
            CLOSURES DUE TO HIGH WATER ACROSS THE
            COUNTY.

&&

BMW
Special weather statement, Mar 28, 7:57 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
757 AM CDT WED MAR 28 2018

TXZ203-218-281345-
Uvalde TX-Zavala TX-
757 AM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UVALDE AND NORTH
CENTRAL ZAVALA COUNTIES UNTIL 845 AM CDT...

At 754 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Batesville, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Uvalde, La Pryor, Batesville, Sabinal, Knippa and U.S. Highway 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2893 9986 2944 9971 2931 9941 2886 9970
TIME...MOT...LOC 1254Z 224DEG 38KT 2906 9966

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:56 PM CDTFlash Flood WatchEWXBastrop, Bexar, Blanco, Burnet, Caldwell, Comal and 10 more23 hr
Mar 27, 10:13 PM CDTSpecial Weather StatementEWXDimmit47 min
Mar 27, 10:30 PM CDTSpecial Weather StatementEWXMedina45 min
Mar 27, 11:15 PM CDTSpecial Weather StatementEWXMedina30 min
Mar 27, 11:17 PM CDTSpecial Weather StatementEWXMedina43 min
Mar 27, 11:46 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick59 min
Mar 27, 11:52 PM CDTSevere Thunderstorm WarningEWXFrio53 min
Mar 27, 11:55 PM CDTAreal Flood AdvisoryEWXMedina, Uvalde3 hr
Mar 27, 11:56 PM CDTSpecial Weather StatementEWXBandera64 min
Mar 28, 12:08 AM CDTSpecial Weather StatementEWXVal Verde52 min
Mar 28, 12:21 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina39 min
Mar 28, 12:34 AM CDTSevere Thunderstorm WarningEWXDimmit41 min
Mar 28, 12:44 AM CDTSpecial Weather StatementEWXGillespie46 min
Mar 28, 1:05 AM CDTSpecial Weather StatementEWXLlano40 min
Mar 28, 1:26 AM CDTSpecial Weather StatementEWXMaverick49 min
Mar 28, 1:36 AM CDTAreal Flood AdvisoryEWXBexar, Medina3 hr
Mar 28, 2:02 AM CDTSpecial Weather StatementEWXComal28 min
Mar 28, 2:25 AM CDTAreal Flood AdvisoryEWXBlanco, Comal, Hays, Kendall3 hr
Mar 28, 2:38 AM CDTSpecial Weather StatementEWXDimmit37 min
Mar 28, 2:40 AM CDTFlash Flood WarningEWXBexar, Medina6 hr
Mar 28, 3:12 AM CDTAreal Flood AdvisoryEWXComal, Hays, Travis3 hr
Mar 28, 3:56 AM CDTFlash Flood WarningEWXComal, Hays, Travis, Williamson6 hr
Mar 28, 4:12 AM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson3 hr
Mar 28, 4:51 AM CDTTornado WarningEWXCaldwell24 min
Mar 28, 7:34 AM CDTRiver Flood WarningEWXTravis15 hr
Mar 28, 7:57 AM CDTSpecial Weather StatementEWXUvalde48 min
Mar 28, 8:09 AM CDTSevere Thunderstorm WarningEWXMedina, Uvalde, Zavala51 min
Mar 28, 8:48 AM CDTFlash Flood WarningEWXMedina3 hr
Mar 28, 9:16 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina59 min
Mar 28, 9:55 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe5 hr
Mar 28, 10:16 AM CDTSpecial Weather StatementEWXBexar44 min
Mar 28, 10:39 AM CDTFlash Flood WarningEWXBastrop, Caldwell, Comal, Guadalupe, Hays, Travis and 1 more3 hr
Mar 28, 10:57 AM CDTSpecial Weather StatementEWXGuadalupe48 min
Mar 28, 10:59 AM CDTRiver Flood WarningEWXBexar7 hr
Mar 28, 11:40 AM CDTSpecial Weather StatementEWXCaldwell50 min
Mar 28, 2:17 PM CDTRiver Flood WarningEWXBexar, Wilson34 hr
Mar 28, 2:42 PM CDTRiver Flood WarningEWXBexar18 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.